Blizzard, Northeast Johnson County
- When
- February 1, 4:30 AM MST to 4:30 PM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A strong cold front pushed quickly south across Johnson County during the early morning hours. Snow developed behind the front, temperatures plunged to below zero, and gusty north-northwest wind of 25 to 35 mph with gusts of 44 to 49 mph were common.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong cold front pushed quickly south across Johnson County during the early morning hours. Snow developed behind the front, temperatures plunged to below zero, and gusty north-northwest wind of 25 to 35 mph with gusts of 44 to 49 mph were common. Visibility was frequently one-quarter mile or less between 7:30 a.m. and 4:00 p.m. Snow accumulations averaged around two inches. Interstate 90 north of Buffalo was closed due to the strong winds and snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 1, 3:17 AM MST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 317 AM MST THU FEB 01 2007 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT 9 AM UPDATE...COLD FRONT RAPIDLY ADVANCING SOUTH ACROSS WYOMING A BIT QUICKER THAN ANTICIPATED. NORTH TO NORTHEAST WINDS HAVE INCREASED AS EXPECTED BEHIND THE FRONT CREATING BLOWING AND DRIFTING CONDITIONS WITH SIGNIFICANT REDUCTIONS IN VISIBILITY... ESPECIALLY AROUND BUFFALO. SNOWFALL HAS ALSO BEGUN A BIT EARLIER THAN EXPECTED. EXPECTING SOME AREAS TO REACH ADVISORY CRITERIA...SUCH AS JOHNSON COUNTY...LANDER FOOTHILLS AND ADJACENT MOUNTAINS...AND MUCH OF SWEETWATER COUNTY. WILL ISSUE ADVISORY FOR SNOWFALL AND THE BLOWING AND DRIFTING CONDITIONS THROUGH 6 PM THIS EVENING. MAY LAST A BIT LONGER IN SWEETWATER COUNTY...AND WILL ADJUST THIS TIMING IN THE AFTERNOON IF NEED BE. INITIAL DISCUSSION... NEXT STORM SYSTEM HEADING ACROSS MONTANA EARLY THIS MORNING. MODELS IN GOOD AGREEMENT WITH MOVING THIS SYSTEM ACROSS THE STATE TODAY AND BRINGING IN NORTH TO NORTHWEST FLOW FOR THE NEXT DAY OR TWO AFTER FRONTAL PASSAGE. FRONT WILL MOVE FAIRLY FAST ACROSS THE STATE WITH A QUICK 1 TO 2 INCHES OF SNOWFALL EXPECTED ACROSS THE VALLEYS AND 3 TO 6 INCHES OVER THE MOUNTAINS. SOME OF THE AREA FOOTHILLS COULD SEE 2 TO 4 INCHES BEFORE THE SYSTEM MOVES INTO COLORADO. BEHIND THIS SYSTEM EXPECT VERY COLD TEMPERATURES WITH LOWS FRIDAY MORNING OF 20 TO 30 BELOW ZERO ACROSS THE WEST AND 10 TO 15 BELOW EAST OF THE DIVIDE. WINDS TO BE ON THE BREEZY TO WINDY SIDE AHEAD AND BEHIND THE FRONT. THIS SHOULD BRING SOME BLOWING AND DRIFTING SNOW OVER OUR FAVORED LOCATIONS. NORTHERLY FLOW OVER THE STATE FRIDAY INTO SATURDAY WILL CONTINUE CHANCES OF SNOW ACROSS THE NORTHWESTERN AND BIGHORN MOUNTAINS. EXPECT TEMPERATURES TO REMAIN COLD OVER THE AREA FOR THE NEXT FEW DAYS AS VALLEY INVERSIONS TRAP THE COLD AIR. .LONG TERM...SUNDAY THROUGH THURSDAY LONG RANGE MODELS SEEM TO BE AGREEMENT SUNDAY THROUGH TUESDAY WITH RESPECT TO NW FLOW ALOFT. MOISTURE IN THE FLOW WILL BRING PERIODS OF LIGHT SNOW TO THE WESTERN MTS AND BIGHORN MTS SUNDAY AND MONDAY WITH LITTLE LESS ACTIVITY ON TUE. NOT MUCH PRECIP EXPECTED EAST OF THE CONTINENTAL DIVIDE. THUS LOWERED PRECIP CHANCES MON AND TUE IN THESE AREAS. HAVE OPTED FOR DRY FORECAST WED AND THU AS UPPER RIDGE GETS NUDGED EASTWARD INTO ROCKY MTN REGION. THINKING IS THAT GFS IS TOO FAST WITH WEATHER SYSTEM BLASTING THROUGH RIDGE BY NEXT THU AFTERNOON. PLENTY OF TIME TO MONITOR IN COMING NIGHTS. AS FOR TEMPS...700MB TEMPS ARE TO GRADUALLY WARM SUNDAY THROUGH WEDNESDAY. THUS NORMAL AREAS THAT MIX WILL SEE WARMING AND THE MTS AS WELL. THE SNOW COVERED BASINS WILL STILL HAVE TO OVERCOME INVERSION WHICH WILL LIKELY SHARPEN WITH TIME. CURRENT TREND IN THE FORECAST LOOKED GOOD AND MADE SOME LOCAL MODIFICATIONS BASED ON RECENT WEEKS OF THE INVERSION. && .RIW WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORIES THROUGH 6 PM TODAY FOR WYOMING ZONES 8-11...15...17-19...28...30. && SHORT TERM...HD/TWB LONG TERM...RIW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MST THU FEB 1 2007 WYZ001>020-022>030-021300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MST THU FEB 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL HIT THE STATE DURING THE DAY TODAY AND LINGER INTO THE EVENING ACROSS THE SOUTHERN SECTIONS WITH MOST AREAS SEEING A PERIOD OF SNOWFALL. THE MOUNTAINS WILL LIKELY SEE 3 TO 6 INCHES. THE LOWER ELEVATIONS WILL LIKELY SEE 1 TO 2 INCHES WITH UP TO 4 INCHES NEAR THE FOOTHILLS. STRONG NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE LIKELY TODAY AND TONIGHT WHICH WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW AND BITTER COLD WIND CHILLS OF 20 TO 30 BELOW ZERO. CHECK THE LATEST ROAD AND WEATHER REPORT BEFORE TRAVELLING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE VERY COLD AIR POURING DOWN INTO WYOMING WILL LIKELY MAKE FRIDAY MORNING ONE OF THE COLDEST DAYS SO FAR THIS WINTER. LOWS FRIDAY MORNING ACROSS THE WESTERN VALLEYS AND BASINS WILL LIKELY DIP TO 20 TO 30 BELOW ZERO...WITH LOWS OF 10 TO 20 BELOW ZERO ELSEWHERE. ANOTHER COLD MORNING IS IN STORE FOR SATURDAY MORNING BUT THE COMBINATION AND CLOUD COVER AND AREAS OF GUSTY WIND COULD HOLD SOME OVERNIGHT LOWS ABOVE FRIDAY MORNINGS LOWS. PLEASE BE PREPARED FOR BITTER COLD WEATHER CONDITIONS THROUGH SATURDAY MORNING. SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY SNOWFALL AMOUNTS TODAY AND TONIGHT. SPOTTERS MAY ALSO WISH TO REPORT EXTREME COLD TEMPERATURES FRIDAY MORNING. THANKS. TRIW
The national radar mosaic for the moment the first event began.
1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7566.